Alert archive / Wisconsin / Winter Weather Advisories in 2008

Winter Weather Advisory 13, NWS La Crosse, WI

December 8, 2008Taylor County, Wisconsin

NWS La Crosse, WI issued this winter weather advisory at Dec 8, 2008, 4:55 AM CST for Taylor County, Wisconsin. It took effect at Dec 8, 2008, 3:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 4:55 AM CST (10:55 UTC)
In effect from
Dec 8, 2008, 3:00 PM CST
Expired
Dec 9, 2008, 12:05 PM CST
In force
21 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter weather advisory went out at Dec 8, 4:13 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 8, 4:13 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CST MON DEC 8 2008

.SHORT TERM...THROUGH WEDNESDAY NIGHT
FINGERNAILS ALL BUT CHEWED OFF...HAIR PULLED OUT...AND STILL A
GREAT DEAL OF UNCERTAINTY ON FORECASTING THIS WINTER STORM OVER
THE LAST 24-48 HOURS. SPENT ENTIRE FORECAST TIME ON TODAY THROUGH
TUESDAY...WITH LITTLE TIME SPENT ELSEWHERE. SIGNIFICANT CHANGES TO
HEADLINES CAME OUT OF THIS FORECAST...DETAILED BELOW.

WILL START RIGHT OFF AND SPEAK TO THE SHIFT FROM NO WATCH INTO
WINTER STORM WARNING FOR MUCH OF SERN MN INTO CENTRAL WISCONSIN.
DPROG/DT OF LAST 4 RUNS OF GFS...AND ESPECIALLY THE LAST 3 RUNS OF
THE NAM-WRF...AND TAKING SREF CONSIDERATIONS...LED US THIS
DIRECTION. VERY HARD TO STOMACH A SHIFT THIS EXTREME...BUT WHEN
DEALING WITH SPLIT FLOW CONSIDERATIONS...THE PHASING/SPEED OF THE
TWO STREAMS OFTEN LEADS TO RADICAL JUMPS IN THE DATASETS...SHOWN
NO MORE CLEARLY THAN IN THE NAM-WRF...WHERE IT WENT FROM A DRY
FORECAST 3 RUNS AGO IN THE I-90 CORRIDOR...TO OVER A FOOT OF SNOW
/06Z/. GFS RUN TO RUN TREND WAS NOT AS POOR...IT DEPICTED A BAND
OF WARNING SNOW...BUT HAS SHIFTED STEADILY NORTH WITH TIME AND
CONTINUES TO DO SO...HOPEFULLY SLOWING NOW THAT WE ARE WITHIN 18
HOURS OF ONSET. THE BOTTOM LINE...IS THAT AN AMALGAM OF THE 08.00Z
AND 08.06Z SREF/ECMWF/GEM/GFS AND NUMEROUS NCEP AND LOCALLY RUN
WRF MODELS ALL POINT TO A HIGH IMPACT WINTER STORM...WITH MIXED
PHASE PRECIP THIS AFTERNOON/EVENING OVER NERN IA AND SWRN WI...AND
MODERATE TO HEAVY SNOW OVER SERN MN INTO CNTL WISCONSIN. THERE
ARE DISTURBING TRENDS IN THE HIGH RESOLUTION DATASETS /12KM
RESOLUTION AND LESS...THE NAM-WRF..SPC-WRF...ARW-WRF...AND LOCALLY
RUN GFS-BASED ARW-WRF/ THAT AN EMBEDDED BAND OF HEAVY SNOW
APPROACHING A FOOT NOW SEEMS A DISTINCT POSSIBILITY IN THE I-90
CORRIDOR /EXACT LOCATION IS IMPOSSIBLE TO DEPICT/...SO OUR GUARD IS
RAISED THAT THESE HI-RES DATASETS MAY BE SHOWING ASPECTS OF THE
STORM THAT THE MORE COARSE GFS/ECMWF/SREF MAY NOT BE ABLE TO SHOW.
THE PROBLEM IS...EACH DATASET PLACES THE BAND OF HIGH IMPACT SNOW
/10 INCHES OR MORE/ ON A DIFFERENT LATITUDE...WITH NCEP NMM-WRF
THROUGH EAU CLAIRE/NEILLSVILLE...THE NCEP ARW-WRF ALONG I-90 FROM
LA CROSSE TO THE EAST...THE 06Z NAM-WRF ALONG I-90 FROM RST
THROUGH LSE...AND THE LOCALLY RUN ARW-WRF BASED ON THE GFS FROM
ELKADER TO MAUSTON. ADD TO THIS...THE MISERY OF P-TYPE ISSUES WITH
A FURTHER NORTH SHIFT...AND THERE IS A VERY REAL POSSIBILITY THIS
FORECAST /ESPECIALLY SNOW AMOUNTS/ WILL NOT WORK OUT FOR SOME
AREAS. GIVEN POTENTIAL IMPACT...FELT PRUDENT TO EXPAND WARNING
OVER MOST OF THE AREA AND ACCEPT INHERENT RISK THAT SOME OF THIS
WILL NOT WORK OUT...BUT THE ADDITIONAL LEAD TIME IS NECESSARY FOR
THOSE FALLING UNDER THE MAIN SNOW BAND. ADDITION OF STRONG WINDS
LATE TONIGHT/TUES WILL MAKE OPEN AREAS A MESS...AND POTENTIAL SIG
ICING IN OUR SOUTH TOPPED BY A COUPLE OF INCHES OF SNOW SUPPORT A
MOVE TO WARNING. DETAILS BELOW.

WILL NOT GET INTO DETAILED MODEL ASSESSMENT HERE GIVEN RUNNING
LATE...BUT CONSENSUS NOW IS TO SWING POTENT UPPER LOW SEEN IN GOES
WATER VAPOR LOOPS /WITH LIGHTNING NOW IN WRN AZ/ NORTHEAST INTO
UPPER MS VALLEY AS NRN STREAM ENERGY OVER MT HAS SLOWED AND
ALLOWED THIS TO SWING MUCH FURTHER NORTH/EAST. MID LEVEL FLOW
BACKS NICELY TODAY AHEAD OF THIS FEATURE...WITH INCREASING LARGE
SCALE FORCING SIGNAL /QG/ DURING THE AFTERNOON...WITH BACKING MID
LEVEL FLOW INCREASING FRONTOGENESIS /FGEN/. WARM/DRY LAYER ABOVE
SHALLOW ARCTIC AIRMASS LIFTS INTO MUCH OF FORECAST AREA THIS
MORNING AND PRESENTS THE P-TYPE ISSUES THIS AFTERNOON AND EVENING.
AS FGEN/ISENTROPIC FORCING INCREASES RAPIDLY THIS AFTERNOON...SOME
PCPN WILL NO DOUBT DEVELOP AND FALL INTO THIS WARM/DRY LAYER
ALOFT. HYDROMETEORS MAKING IT THROUGH THIS LAYER WILL FALL AS
FZRA...BUT AS SATURATION PULLS THERMAL TRACE TO DEWPOINT...P-TYPE
WILL LIKELY SHIFT TO SLEET OR SNOW WITH TIME IN NEAR ISOTHERMAL
LAYER AROUND 0C. JUST TOO TOUGH TO CALL HERE...SO WENT WITH ALL
THREE P-TYPES IN NERN IA/SWRN WI THIS AFTERNOON AND EVENING GIVEN
VARYING LATITUDES OF ERODING WARM NOSE. IF FREEZING RAIN IS
DOMINANT /HIGHLY SUGGESTIVE BY SREF PROBS...BUT NOT BY OPERATIONAL
SOUNDINGS FROM GFS/WRF/...SIG ICING TOWARD 1/4 INCH MAY BE SEEN
ACROSS PORTIONS OF NERN IA/SWRN WI LATE THIS AFTERNOON INTO THIS
EVENING...BEFORE TRANSITIONING TO SNOW. BUFKIT COBB DATA FROM
WRF/GFS ALL AGREE THAT NERN IA/SWRN WIS WILL BATTLE A MIXED PHASE
PRECIP ISSUE /MAYBE EVEN BRIEFLY INTO I-90 CORRIDOR LATE THIS
AFTN/EVE/ BEFORE CHANGING TO SNOW FROM WEST TO EAST THROUGH THE
NIGHT. THROUGH THE EVENING/OVERNIGHT....VERY NICE FGEN SIGNAL IN
RIGHT ENTRANCE REGION OF POTENT UPPER JET OVER ERN CANADA...WITH
COUPLED JET AND VERY STRONG LIFT TAKING OVER BY MIDNIGHT. SHOULD
SEE BANDS OF HEAVIER SNOW WITHIN LARGE AREA OF MODERATE SNOW OVER
SERN MN INTO CNTL WISCONSIN...LIKELY SNOWING AT INCH/HR CLIP FROM
TIME TO TIME. BY TUESDAY MORNING...MOST OF THE AREA WILL BE IN
SNOW...HEAVY AT TIMES...WITH FAR SOUTHEAST STILL BATTLING
WARMING/MIXED PHASE. THIS TO RAPIDLY SWITCH TO SNOW WITH MAIN BAND
SHIFTING INTO SWRN WISC ON TUES MORNING WHICH IS WHEN THEY WILL
ACCUMULATE THE MOST. THERE/S POTENTIAL HERE FOR A 12 INCH BAND OF
SNOW SHOULD THE FGEN FORCING RELEASE INSTABILITY VIA SLANTWISE
CONVECTION...BUT AS OF NOW...CROSS SECTIONS NOT OVERLY ROBUST ON
THIS SYMMETRIC INSTABILITY. WINDS TO COME UP OVERNIGHT AS GRADIENT
TIGHTENS WITH HIGH PRESSURE DROPPING IN WEST OF THE AREA. SHOULD
BE WIDESPREAD DRIFTING IN RURAL AREAS...WITH VERY DIFFICULT TRAVEL
FOR THOSE UNDER THE MAIN SNOW BAND. WELL TO THE NORTH /TAYLOR
COUNTY/ SEEMS TO STAY NORTH OF MAIN BAND OF FORCING SO JUST AN
ADVISORY THERE.

FORCING TO BREAK DOWN QUICKLY TUESDAY AFTERNOON/EVENING AS SNOW
BAND SHIFTS OUT. WARNING END TIME LOOKS GOOD GIVEN LIKELY BLOWING
IN THE AFTERNOON ONCE THE SNOW ENDS. MAINLY A DRY/QUIET
WEDNESDAY...BUT COLD IN THERMAL TROUGH FROM DEPARTING STORM.

BOTTOM LINE...EXPECT WIDESPREAD 4-8 INCH SNOWS IN THE WARNING
AREA...WITH THE STRONG SIGNAL OF A HIGHER END BAND APPROACHING A
FOOT /NOTING 30-40 PERCENT OF SREF MEMBERS OVER 1 INCH OF LIQUID
QPF FROM THIS EVENING THROUGH TUES AFTERNOON/. CONCERNED ABOUT
SOUTHERN AREAS FOR A NUMBER OF REASONS...PTYPE ISSUES FOR ONE AND
EFFECTS ON SNOW TOTALS...AND SIGNAL IN SREF FOR A MORE
SIGNIFICANT ICING EVENT...THOUGH I CANNOT REPLICATE THIS THREAT
IN THE HIGHER RES MODEL SOUNDINGS.

.LONG TERM...THURSDAY THROUGH SUNDAY
DIDN/T EVEN HAVE TIME TO LOOK AT THIS PERIOD OUTSIDE CURSORY
GLANCE THROUGH NEW 08.00Z GFS/ECMWF...WHICH BOTH SAY MAJOR WESTERN
TROUGH TO DEVELOP THROUGH THIS PERIOD WHICH MEANS WE RESIDE ON THE
WARM SIDE OF THE BAROCLINIC ZONE TO SET UP IN BROAD SWLY FLOW.
TEMPERATURES WILL LIKELY NEED TO COME UP...AND IT WILL LIKELY
BECOME VERY ACTIVE INTO NEXT WEEKEND AS THIS BAROCLINIC
ZONE/TROUGH SHIFT EAST/SOUTHEAST. SEVERAL WINTER EVENTS SEEM
POSSIBLE PER GFS/ECMWF WITH SHALLOW ARCTIC AIR AND VERY WARM
ALOFT. WILL BE INTERESTING.

&&

.AVIATION...TODAY AND TONIGHT INTO TUESDAY

BREAK IN THE WEATHER EARLY THIS MORNING WITH DECREASE/CLEARING OF
CLOUDS BELOW 10K FT WILL PERSIST THROUGH THE MORNING HOURS.
CONDITIONS BEGIN TO DETERIORATE AGAIN RATHER QUICKLY THIS AFTERNOON
AS THE NEXT SYSTEM TAKES AIM AT THE UPPER MIDWEST...THIS ONE A
COMBINATION OF ONE PIECE LIFTING OUT OF THE SOUTHWEST U.S. AND ONE
PIECE COMING ACROSS THE NORTHERN ROCKIES/PLAINS. MOISTURE/LIFT
INCREASE RAPIDLY ACROSS THE AREA THIS AFTERNOON WITH MVFR CIGS/VSBYS
IN -SN EXPECTED TO DEVELOP AT THE TAF SITES BETWEEN 18Z-21Z.
MOISTURE/LIFT CONTINUE TO INCREASE THRU THE LATE AFTERNOON HOURS...
WITH CIGS/VSBYS EXPECTED TO LOWER TO IFR BETWEEN 21Z-00Z IN -SN/SN.
IFR CONDITIONS TO THEN CONTINUE TONIGHT INTO TUE MORNING AS THE
COMBINED SYSTEM MOVES ACROSS THE REGION...WITH POTENTIAL FOR 6 OR
MORE INCHES OF SNOW AT THE TAF SITES THRU TUE MORNING. AS THE MAIN
LOW LIFTS INTO MISSOURI TONIGHT THEN TOWARD SOUTHERN LAKE MI ON TUE
NORTH WINDS WILL INCREASE FOR LATE TONIGHT/TUE...WITH AREAS OF
BLOWING/DRIFTING SNOW...MAINLY AT KRST AND ACROSS OTHER OPEN/HIGHER
TERRAIN AREAS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR WIZ017.

MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.

&&

SHORT/LONG TERM...BINAU
AVIATION...RRS
Hazardous weather outlook, Dec 7, 3:20 PM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CST SUN DEC 7 2008

MNZ079-086>088-094-WIZ017-029-032>034-081100-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
320 PM CST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

FLURRIES AND PATCHY FREEZING DRIZZLE WILL BE POSSIBLE THIS EVENING.
NO ACCUMULATIONS ARE EXPECTED...ALTHOUGH ROADWAYS WILL CONTINUE
SLIPPERY FROM THE LIGHT SNOWFALL OF TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW CHANCES ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK AS
THE WEATHER PATTERN REMAINS VERY ACTIVE. A SIGNIFICANT WINTER
STORM SYSTEM IS EXPECTED TO MOVE FROM THE SOUTHERN PLAINS INTO THE
EASTERN GREAT LAKES BY TUESDAY NIGHT. A BAND OF HEAVY SNOW WILL
DEVELOP NORTH OF THIS TRACK...AFFECTING PORTIONS OF NORTHERN IOWA
INTO SOUTHERN WISCONSIN. ANY NORTHWARD SHIFT IN THE TRACK OF THE LOW
COULD SPREAD THE HEAVY SNOW THREAT INTO SOUTHEAST MINNESOTA AND
WESTERN WISCONSIN. CURRENTLY...TOTALS IN THE RANGE OF 2 TO 5 INCHES
APPEARS MORE LIKELY.

WITH THE ACTIVE WEATHER PATTERN ADDITIONAL SNOW CHANCES WILL SPREAD
ACROSS THE AREA CENTERED ON WEDNESDAY NIGHT AND AGAIN ON FRIDAY.
THESE APPEAR TO BE LIGHTER SNOW THREATS...BUT DETAILS OF SNOW
AMOUNTS WITH THESE SYSTEMS REMAIN UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
OVER THE NEXT SEVERAL DAYS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND-
VERNON-WINNESHIEK-
320 PM CST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

FLURRIES AND PATCHY FREEZING DRIZZLE WILL BE POSSIBLE THIS EVENING.
NO ACCUMULATIONS ARE EXPECTED...ALTHOUGH ROADWAYS WILL CONTINUE
SLIPPERY FROM THE LIGHT SNOWFALL OF TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT FOR MONDAY NIGHT AND TUESDAY.

A SIGNIFICANT WINTER STORM WILL MOVE FROM THE SOUTHERN PLAINS INTO
THE EASTERN GREAT LAKES BY TUESDAY NIGHT. A BAND OF HEAVY SNOW WILL
DEVELOP NORTH OF THE STORM TRACK...BRINGING THE POTENTIAL FOR
6 OR MORE INCHES OF ACCUMULATION. CURRENTLY...THE HEAVIEST SNOWS ARE
EXPECTED TO FALL ALONG AND SOUTH OF A ST. ANSGAR IOWA...TO LA CROSSE
WISCONSIN...TO BIG FLATS LINE.

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE WEEK WITH
ADDITIONAL SNOW CHANCES SPREADING ACROSS THE AREA CENTERED ON
WEDNESDAY NIGHT AND AGAIN ON FRIDAY. THESE APPEAR TO BE LIGHTER SNOW
THREATS...BUT DETAILS OF SNOW AMOUNTS WITH THESE SYSTEMS REMAIN
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
OVER THE NEXT SEVERAL DAYS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED. HOWEVER...SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS WOULD BE APPRECIATED.

RRS/RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:55 AM CSTWinter Storm WarningARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more33 hr

Nearby

Winter Weather Advisories in Wisconsin, 2008Every winter weather advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.